Thrombotic events following tocilizumab therapy in critically ill COVID-19 patients. a Façade for prognostic markers.pdf (435.23 kB)
Download file

Thrombotic events following tocilizumab therapy in critically ill COVID-19 patients: a Façade for prognostic markers

Download (435.23 kB)
journal contribution
posted on 10.02.2022, 17:09 authored by Bassam Atallah, Wasim El Nekidy, Saad I Mallah, Antoine Cherfan, Laila AbdelWareth, Jihad Mallat, Fadi Hamed

Background: Hospitals in the Middle East Gulf region have experienced an influx of COVID-19 patients to their medical wards and intensive care units. The hypercoagulability of these patients has been widely reported on a global scale. However, many of the experimental treatments used to manage the various complications of COVID-19 have not been widely studied in this context. The effect of the current treatment protocols on patients' diagnostic and prognostic biomarkers may thus impact the validity of the algorithms adopted.

Case presentation: In this case series, we report four cases of venous thromboembolism and 1 case of arterial thrombotic event, in patients treated with standard or intensified prophylactic doses of unfractionated heparin or low molecular weight heparin at our institution. Tocilizumab has been utilized as an add-on therapy to the standard of care to treat patients with SARS-CoV-2 associated acute respiratory distress syndrome, in order to dampen the hyperinflammatory response. It is imperative to be aware that this drug may be masking the inflammatory markers (e.g. IL6, CRP, fibrinogen, and ferritin), without reducing the risk of thrombotic events in this population, creating instead a façade of an improved prognostic outcome. However, the D-dimer levels remained prognostically reliable in these cases, as they were not affected by the drug and continued to be at the highest level until event occurrence.

Conclusions: In the setting of tocilizumab therapy, traditional prognostic markers of worsening infection and inflammation, and thus potential risk of acute thrombosis, should be weighed carefully as they may not be reliable for prognosis and may create a façade of an improved prognostic outcome insteasd. Additionally, the fact that thrombotic events continued to be observed despite decrease in inflammatory markers and the proactive anticoagulative approach adopted, raises more questions about the coagulative mechanisms at play in COVID-19, and the appropriate management strategy.

History

Comments

The original article is available at https://thrombosisjournal.biomedcentral.com/

Published Citation

Atallah B. et al. Thrombotic events following tocilizumab therapy in critically ill COVID-19 patients: a Façade for prognostic markers. Thromb J. 2020;18:22

Publication Date

9 September 2020

PubMed ID

32922212

Department/Unit

  • RCSI Bahrain

Publisher

BioMed Central

Version

  • Published Version (Version of Record)